Sign and Symptoms of an Opioid Overdose
- Small, constricted “pinpoint” pupils
- Slow, weak, or no breathing
- Limp body
- Choking or gurgling sounds
- Cold or clammy skin
- Discolored skin (especially blue lips or nails)
Things To Know About Naloxone
Naloxone is a medication that can be used to reverse an opioid overdose. Even if you are unsure if an opioid is involved in an overdose, it is safe to use naloxone due to it not having any addictive potential. Some opioids may be mixed into other substances, such as cocaine, without the person’s knowledge. This is called unintentional polysubstance use.
Naloxone is safe, but ineffective, for those overdosing on substances other than opioids.
Naloxone should act as an additional item in your first aid kit. You never know when you might need it.
Steps to Reverse an Opioid Overdose with Naloxone
- Call 911 and ensure first responders are on the way
- Lay the person on their back and administer naloxone (The person does not have to be breathing for the medication to work)
- Try to keep the person awake and breathing. If the person is not breathing within 2-3 minutes of the first naloxone dose, a second dose may be necessary.
- Lay the person on their side to prevent choking. This is called the recovery position.
- Stay with the person until help arrives.
Things to Avoid After Administering Naloxone
The following actions can cause more harm after naloxone is successful.
- Standing the person up
- Putting the person in the shower or bathtub
- Giving the person stimulants, such as coffee or cocaine in an attempt to wake the individual
Where to Get Naloxone
- Narcan® vending machine at the Pitt County Detention Center: Magistrate Office Lobby
- Local pharmacies
- Polysubstance Facts:
- Naloxone DrugFacts:
- Narcan® vending machine placed in detention center to help stop overdoses
- Naloxone Exchange: How to administer Naloxone
- How to use Naloxone:
Stay up to date with our events.
1290 E. Arlington Blvd, Suite 115
Greenville, NC 27858
(252) 652-1957 x1005